It happened to me and I wasn’t even a pediatric cancer patient. My wife gave me regular injections of Neupogen at home during my induction chemotherapy. We kept a bunch of little bottles of the stuff in the fridge. One day my oncology nurse gave me a blood test to check my white blood cell count. She freaked. I had too many white blood cells. Lots too many. Apparently we had lost count of how many Neupogen injections we were supposed to administer…
My white blood cell count returned to normal eventually. No harm, no foul I guess. But lots of kids aren’t so lucky.
Medication errors happen at home, at the hospital, with adults and with kids. The fact is that medication errors happen potentially with everyone, potentially everywhere. The solution is to be aware of the problem and to employ techniques to solve or reduce the risk of errors. Take notes or record your conversation with your kid’s oncologist. Watch the nurse if he/she comes to your house to give your patient his/her medication.
In short, be ever vigilant.
I am both a cancer survivor and cancer coach. If you have a cancer question, scroll down the page, post it and I will reply to you ASAP.
“Missed doses, wrong doses, and other medication errors are rife among children with cancer who receive part of their treatment at home, with substantial potential for harm, a study showed…Fully 47% of children were exposed to at least one medication error based on medical records, bottle checks, and direct observation by visiting nurses…The rate of any kind of medication error was 70 per 100 patients, the group reported in the May issue of Pediatrics.
Other errors included missed doses either reported by parents or based on how much was left in the bottle.
Better communication about medication use between families and physicians might have prevented 36% of errors, the adjudicators suggested.
“Frequent changes in dose, which caused the bottle label to be outdated, were often a root cause of parent errors,” Walsh and colleagues noted.”
“Medication errors occur at the hands of not only health care professionals but also of in-home patient caregivers or the patients themselves. This article explores the various causes for therapeutic errors in pediatric as well as elderly patients within their home settings. In addition, suggestions are provided on educating the patients and their caregivers on the prevention of medication errors.,,”